Probable interaction between levothyroxine and ritonavir: Case report and literature review
A case of probable interaction of levothyroxine and ritonavir is presented along with a review of the relevant literature and recommendations on clinical management.Summary
A 37-year-old woman with human immunodeficiency virus infection who had recently undergone thyroidectomy for a benign multinodular goiter presented to a clinic with hypothyroidism (she was also found to be pregnant), and treatment with levothyroxine 75 μg daily was initiated. While receiving antiretroviral therapy (abacavir–lamivudine and lopinavir–ritonavir) during pregnancy, the patient had persistently elevated serum thyroid-stimulating hormone (TSH) concentrations (up to 125.89 μIU/mL) despite gradual escalation of the levothyroxine dosage to 175 μg daily. An interaction between ritonavir and levothyroxine was suspected, and dolutegravir was substituted for lopinavir–ritonavir. Within 4 months, the TSH concentration had normalized. The daily levothyroxine dose was tapered over a 5-month period and stabilized at 125 μg, and TSH concentrations remained within the normal range over an 18-month follow-up period. Scoring of the case using the Drug Interaction Probability Scale yielded a score of 6 out of 11, indicating a probable interaction between levothyroxine and ritonavir. A literature search identified 4 reported cases of interactions involving levothyroxine and ritonavir.Conclusion
A potentially serious and underrecognized drug interaction between ritonavir and levothyroxine was observed in a pregnant woman with postthyroidectomy-related hypothyroidism. This case and a review of other cases reported in the literature indicate that higher-than-usual doses of levothyroxine may be required in patients who are taking ritonavir concurrently.